Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 16, NWS St. Louis, MO

April 4, 2003Randolph County, Washington County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 4, 2003, 6:28 PM CST for Randolph County, Washington County, Illinois. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 4, 2003, 6:28 PM CST (00:28 UTC)
Expired
Apr 4, 2003, 7:00 PM CST
In force
32 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties Randolph County, IL, Washington County, IL

The radar

The St Louis radar (KLSX), 106 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 4, 4:25 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.5 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2003-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2003-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3081 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

821 
WUUS53 KLSX 050028
SVRLSX
ILC157-189-050100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
628 PM CST FRI APR 4 2003

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN SOUTH CENTRAL ILLINOIS
  NORTHEASTERN RANDOLPH COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 700 PM CST

* AT 628 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SPARTA...MOVING NORTHEAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  COULTERVILLE
  TILDEN
  LIVELY GROVE
  NASHVILLE
  ASHLEY

THIS SEVERE THUNDERSTORM HAS A HISTORY OF PRODUCING LARGE DESTRUCTIVE
HAIL. CONSIDERABLE DAMAGE IS POSSIBLE. STAY INSIDE...AND AVOID
OUTSIDE WALLS AND WINDOWS

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 3815 8990 3800 8976 3832 8917 3850 8934
          3823 8972

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 4:20 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Apr 4, 4:20 PM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
420 PM CST FRI APR 4 2003

COLD FRONT MOVING THROUGH MID MISSOURI THIS AFTERNOON CAUSING
WEATHER HEADACHES.  FOR THE IMMEDIATE FUTURE...FRONT IS MAKING
DECENT SOUTHEASTWARD PROGRESS NOW THAT THE SURFACE WAVE HAS MOVED
INTO CENTRAL ILLINOIS.  COLD POOLS FROM CONVECTION ARE ALSO HELPING
IT ALONG.  BOTH THE GFS AND ETA HAVE THE COLD FRONT ALL THE WAY
THROUGH OUR CWFA BY 06Z TONIGHT.  LOOKS LIKE THE MAIN THREAT FOR
SEVERE WEATHER WILL BE GENERALLY SOUTH AND EAST OF THE STL METRO
AREA...SO WILL GO TRW+ FOR SOUTHERN AND EASTERN ZONES...AND TURN THE
PRECIP OFF AFTER 06Z.

WAITING FOR NEXT WW TO FINALIZE GRIDS AND SEND ZONES.  SORRY FOR THE
DELAY...

EXTENDED...CONSIDERABLE UNCERTIANTY STILL EXISTS IN THE ENSEMBLE
FORECASTS AS TO THE DEPTH OF THE UPPER LEVEL TROF WHICH MOVES
THROUGH THE CENTRAL US ON TUESDAY AND WEDNESDAY.  THE ENSEMBLE MOS
CONTINUES TO TREND COOLER ON BOTH DAYS WITH HIGH ON TUESDAY DROPPING
7 DEGREES OVER THE PAST 4 RUNS.  SIMILAR DROPS IN LOWS FOR TUESDAY
MORNING AS WELL.  INTERESTINGLY ENOUGH WITH THE UNCERTIANTY
ALOFT...THE THE SPREAD BETWEEN THE HIGH AND LOW MEMBERS IS ONLY 5
DEGREES...AND ONE STANDARD DEVIATION IS ONLY +/- 1 DEGREE FOR THE
KSTL HIGH ON TUESDAY.  THERE SEEMS TO BE SOME SIMILARITIES BETWEEN
THIS SYSTEM AND THE SYSTEM WHICH PUSHED THROUGH LAST WEEKEND.  THINK
THERE COULD BE SIGNIFICANT AMOUNTS OF COLD ADVECTION CU AS THERE WAS
WITH THE LAST BIG WAVE...THEREFORE THE COOLER TEMPS SEEM REASONABLE
TO ME WITH UPPER TROF OVER US AND POSSIBILITY OF BROKEN AFTERNOON
CLOUDS POSSIBLY KEEPING TEMPS DOWN.  WARMING TREND INDICATED ON
THURSDAY AND FRIDAY AS TROF MOVES EAST OF AREA AND NEXT RIDGE BUILDS
BACK INTO REGION.

.STL...TORNADO WATCH FOR PORTIONS OF SOUTHEASTER AND EASTERN
MISSOURI...AND SOUTHWESTERN ILLINOIS.

CARNEY
Hazardous weather outlook, Apr 4, 2:30 PM CST, 3 hours 58 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
230 PM CST FRI APR 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ALONG A SOUTHEAST OF A LINE FROM ROLLA TO MONTGOMERY CITY
MISSOURI TO PITTSFIELD ILLINOIS.  THIS INCLUDES THE ST LOUIS METRO
AREA.  THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS JUST
NORTHWEST OF THE MODERATE RISK...GENERALLY SOUTH OF A COLUMBIA
MISSOURI TO QUINCY ILLINOIS LINE.

THUNDERSTORMS...SOME SEVERE...HAVE DEVELOPED ALONG A COLD FRONT OVER
EASTERN MISSOURI AND SOUTHWEST ILLINOIS THIS AFTERNOON.  A FEW OF
THESE STORMS WILL BE SEVERE...PRODUCING DAMAGING WINDS AND LARGE
HAIL.  ISOLATED TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS ANOTHER CHANCE OF THUNDERSTORMS ACROSS THE AREA SATURDAY
NIGHT THROUGH SUNDAY NIGHT AS THE NEXT STORM SYSTEM MOVES ACROSS
THE MIDDLE MISSISSIPPI VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

BRITT

In the hours before

Local storm report, Apr 4, 3:16 PM CST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
316 PM CST FRI APR 04 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 PM    HIGH RIDGE                MO   1.50 INCH HAIL
04/04/03   JEFFERSON                      REPORTED BY SEVERE
                                          WEATHER SPOTTERS.

0255 PM    BRIGHTON                  IL   1.25 INCH HAIL
04/04/03   MACOUPIN                       REPORTED BY SEVERE
                                          WEATHER SPOTTERS.

0258 PM    BUNKER HILL               IL   1.75 INCH HAIL
04/04/03   MACOUPIN                       REPORTED BY SEVERE
                                          WEATHER SPOTTERS.

0303 PM    ST. CHARLES               MO   1.00 INCH HAIL
04/04/03   ST CHARLES                     REPORTED BY SEVERE
                                          WEATHER SPOTTERS.

0310 PM    OAKVILLE                  MO   1.00 INCH HAIL
04/04/03   ST LOUIS                       REPORTED BY AMATEUR RADIO
                                          OPERATOR.
Local storm report, Apr 4, 3:16 PM CST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
316 PM CST FRI APR 04 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 PM    HIGH RIDGE                MO   1.50 INCH HAIL
04/04/03   JEFFERSON                      REPORTED BY SEVERE
                                          WEATHER SPOTTERS.

0255 PM    BRIGHTON                  IL   1.25 INCH HAIL
04/04/03   MACOUPIN                       REPORTED BY SEVERE
                                          WEATHER SPOTTERS.

0258 PM    BUNKER HILL               IL   1.75 INCH HAIL
04/04/03   MACOUPIN                       REPORTED BY SEVERE
                                          WEATHER SPOTTERS.

0303 PM    ST. CHARLES               MO   1.00 INCH HAIL
04/04/03   ST CHARLES                     REPORTED BY SEVERE
                                          WEATHER SPOTTERS.

0310 PM    OAKVILLE                  MO   1.00 INCH HAIL
04/04/03   ST LOUIS                       REPORTED BY AMATEUR RADIO
                                          OPERATOR.
Special weather statement, Apr 4, 5:30 PM CST, 58 minutes before
MOC071-113-183-219-050100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
530 PM CST FRI APR 4 2003

...TORNADO WATCH HAS BEEN CANCELLED FOR A PORTION OF EAST CENTRAL
MISSOURI...

AT 530 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THE STRONG THUNDERSTORMS HAVE MOVED TO THE EAST OF THE AREA.  THE
THREAT OF SEVERE WEATHER HAS DIMINISHED IN THIS AREA.

THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN
MISSOURI...LINCOLN...WARREN...ST CHARLES AND FRANKLIN.
Special weather statement, Apr 4, 5:50 PM CST, 38 minutes before
ILC133-MOC099-189-510-050100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
550 PM CST FRI APR 4 2003

...TORNADO WATCH HAS BEEN CANCELLED FOR A PORTION OF EAST CENTRAL
MISSOURI AND SOUTHWEST ILLINOIS...

AT 550 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THE STRONG THUNDERSTORMS HAVE MOVED TO THE EAST OF THE AREA.  THE
THREAT OF SEVERE WEATHER HAS DIMINISHED IN THIS AREA.

THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN
MISSOURI...ST LOUIS...JEFFERSON...AND ST LOUIS CITY ALONG WITH
MONROE COUNTY IN ILLINOIS.
Special weather statement, Apr 4, 6:00 PM CST, 28 minutes before
MOC055-221-050100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
600 PM CST FRI APR 4 2003

...TORNADO WATCH HAS BEEN CANCELLED FOR A PORTION OF SOUTHEAST
MISSOURI...

AT 600 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THE STRONG THUNDERSTORMS HAVE MOVED TO THE EAST OF THE AREA.  THE
THREAT OF SEVERE WEATHER HAS DIMINISHED IN THIS AREA.

THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN
MISSOURI...CRAWFORD AND WASHINGTON.
Special weather statement, Apr 4, 6:20 PM CST, 8 minutes before
ILC119-163-050100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
620 PM CST FRI APR 4 2003

...TORNADO WATCH HAS BEEN CANCELLED FOR A PORTION OF SOUTHWEST
ILLINOIS...

AT 620 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THE STRONG THUNDERSTORMS HAVE MOVED TO THE EAST OF THE AREA.  THE
THREAT OF SEVERE WEATHER HAS DIMINISHED IN THIS AREA.

THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN
ILLINOIS...MONROE AND ST CLAIR.

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 6:18 PM CSTTornado WarningLSXFayette27 min
Apr 4, 6:19 PM CSTTornado WarningLSXFayette, Marion26 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.